We are 214,155 members in 82 forums discussing 152,650 topics.

Help with Abbreviations

Topic: After 7 years Tamoxifen SE's causing quality of life issues

Forum: Hormonal Therapy - Before, During, and After —

Risks and benefits, side effects, and costs of anti-estrogen medications. Note: Please remember that there are good experiences and bad with ALL treatments and this is a safe place to share YOUR experience, not to be influenced or influence others.

Posted on: Mar 25, 2018 06:28PM - edited Mar 25, 2018 06:50PM by KatherineNaomi

KatherineNaomi wrote:

Hi, I was diagnosed in 2010 at age 34 of Stage 1b, grade 1, 13mm IDC. Oncotype score 13, bilateral mastectomy, all genetic testing has been negative (BRCA and Myriad). I did 4 rounds of T/C which stopped my periods. I've been taking Tamoxifen for 7.5 years and haven't had a period since 8/2010 (never been tested to see if I'm truly menopausal). I tolerated it pretty well for the first 7 years, main complaints being joint pain, trouble sleeping and weight gain. Over the past 6 months though I've felt increasingly bad to the point that I just can't continue like this. I've had major fatigue, brain fog, poor memory, headaches, hot flashes back with a vengeance and it's effecting my ability to function at an acceptable level. I wake up exhausted and have to slog through the day. I have my 6 month visit with my oncologist on Thursday and I need to have a serious conversation about this. Would it be crazy to be done now? My cancer was only 38% ER+ so I'm not sure how much effect the Tamoxifen is having. Any insight you could give me or things I should bring up at my appointment would be greatly appreciated. I just want to feel better . Help!!

Kate - 42 year old Mom of 4 - Bilateral MX 7/20/2010 with no reconstruction, micromets in one node, extensive DCIS, Oncotype 13, TCx4 8/27/10 to 10/29/10, Tamoxifen Dx 6/2/2010, IDC, 1cm, Stage IB, Grade 1, 1/6 nodes, ER+/PR+, HER2-
Log in to post a reply

Page 1 of 1 (5 results)

Posts 1 - 5 (5 total)

Log in to post a reply

Mar 25, 2018 06:52PM Shellsatthebeach wrote:

Hi Kate, If you've been on this for 7.5 years why do you think this is what is causing these symptoms? There are many things that can cause those things including thyroid. Also, my oncologist said there was some kind of research done about the length of time on Taxifen and I believe she said that after 7 or 8 years it no longer being recommended. You may want to ask about this with your doctor.

Dx 3/2017, IDC, Left, 3cm, Stage IIIB, Grade 2, ER+, HER2- Surgery 8/28/2017 Lymph node removal; Mastectomy: Left Dx 9/15/2017, DCIS/IDC, Left, Stage IIIB, Grade 3, 6/10 nodes, ER+/PR+, HER2+ Targeted Therapy 9/24/2017 Herceptin (trastuzumab) Radiation Therapy 10/17/2017 Breast, Lymph nodes, Chest wall Targeted Therapy Perjeta (pertuzumab) Chemotherapy AC + T (Taxotere)
Log in to post a reply

Mar 25, 2018 07:01PM KatherineNaomi wrote:

I suppose Thyroid is a possibility. I had my levels checked last year and they were normal but it's possible that's changed

Kate - 42 year old Mom of 4 - Bilateral MX 7/20/2010 with no reconstruction, micromets in one node, extensive DCIS, Oncotype 13, TCx4 8/27/10 to 10/29/10, Tamoxifen Dx 6/2/2010, IDC, 1cm, Stage IB, Grade 1, 1/6 nodes, ER+/PR+, HER2-
Log in to post a reply

Mar 25, 2018 09:53PM Georgia1 wrote:

I think you're wise to have that discussion with your doctor. Studies show that Tamoxifen has a fairly permanent, measurable effect after two years and after five years -- so after 7.5 the downsides for you may outweigh the remaining benefit. A good medical oncologist should be open to discussing with you the pros and cons of stopping.

Cancer touched my breast so I kicked its ass. Dx 9/3/2017, ILC/IDC, Right, <1cm, Stage IA, Grade 2, 0/1 nodes, ER+/PR+, HER2- Dx 10/10/2017, LCIS, Right, 0/1 nodes Surgery 10/10/2017 Lumpectomy; Lymph node removal: Right, Sentinel Radiation Therapy 11/27/2017 Whole-breast: Breast Hormonal Therapy 1/2/2018 Tamoxifen pills (Nolvadex, Apo-Tamox, Tamofen, Tamone)
Log in to post a reply

Mar 26, 2018 12:54AM coraleliz wrote:

I stayed on Tamoxifen for 5 years before calling it quits. Here's what got better: My stress incontinence is gone completely. My dizziness is gone. My balance has been restored. My fasting blood sugar has dropped from 104 to 76. I have more patience. My memory is a little bit better. GYN issues (growing polyps) have resolve.

What has not really improved are my aches & pains(hands, feet, back, knees)

It was relatively easy fro me to deny some of these things might be related to Tamoxifen.

I didn't really figure it all out until about 3 months after stopping the drug. I wanted to believe I was doing myself more good than harm. I don't regret the 5 years & I don't regret not continuing to 10 years.

Dx 2/28/2011, IDC, Right, 1cm, Stage IA, Grade 1, 0/5 nodes, ER+/PR+, HER2- Dx 3/15/2011, IDC, Left, 1cm, Stage IIA, Grade 1, 2/4 nodes, ER+/PR+, HER2- Surgery 4/15/2011 Lymph node removal: Left, Right, Sentinel; Mastectomy: Left, Right
Log in to post a reply

Mar 26, 2018 03:05AM 3dognitemama wrote:

I have only been on it for 2 yrs, but I had to take a 3 mo break so I could stop night sweats, to have allergy patch testing; those patches stay on for 5 days, & have to stay dry, so no way could it have worked while on tamox. By the 2.5 mo, the side efx had subsided enough that I felt hopeful for the 1st time. I went back on tamox at end of allergy testing, & w/in 2 wks all my symptoms were back. It seems to be very effective in my body, so while on it, I have been so depressed, constantly in pain, sleep deprived, & thinking skills diminished. I decided to do more research on the newer medical studies of its efx on our other body systems & was disturbed by what I found. Then I finally found a breast cancer risk assessment tool, that my MO had mentioned, but he had never managed to actually give me the web address. I knew I was low risk, but when I saw that the difference between no tamox & 5 yrs of it gave me a 13 mo longer risk assessed lifespan, that was it.

I am quite certain that the weight gain & sleep deficit alone would take more than 13 mos off my life span, had I stayed on. I made the decision to stop it, & do everything I can to reclaim a better QOL. I'm not advising you to stop it, but I would advise you to use the risk assessment tool, prior to your dr's appt. This assessment tool has you enter all the details about your dx & tx, so it is a good tool to help w/ decisions such as this. I am so grateful to my dermatologist for wanting me to do the patch testing. I am so ready to pick up my pieces, now that I'll no longer be under the burden of tamox efx. I realize now during these 2 yrs, I've been more apprehensive about how much QOL would remain for me at the end of the 5-10 yrs, than I have been about a bc recurrence.

Hope all goes well for you, whatever you decide. Just in case you are interested, the link to the risk assessment tool is:

www.surgonc.org/resources/mode... then choose the CancerMath.net Breast Cancer Outcome Calculator

Page 1 of 1 (5 results)